|HIV and other diseases.
Apr 27, 2004
My name is Steve and my wife and myself are both infected with the HIV virus. Although my progress is excellent, my wife not so. We recently found out she had only a .83CD4 count. Two months later with Medication her CD4 count is back up over .360 but she is very tired. A test has revealed a very low iron count. She also suffers from a condition called Common Variable Hypoglobinaemia (no idea how that word is spelt.) She usually has a low iron count but this time it was far too low. She is on a Combivir+Kaletra regime at the moment. What can be the cause of this and how can we approach her situation best? Can it be the HIV medication itself causing this? There is one very good doctor here but unfortunately he is not in our hospital very often and sometimes I question the other doctors. Any help you can give would be greatly appreciated.
Response from Dr. Frascino
It sounds as though your wife has several problems occurring simultaneously. From what you've told me, I can not tell if they are related. Briefly, "low iron" can be associated with many conditions, but is not a well recognized complication of either HIV or common variable immunodeficiency. Hopefully, your HIV doctor will be able to give you a more detailed response. Treatment generally involved iron supplementation.
Common Variable Immunodeficiency is characterized by having low gammaglobulin levels and recurrent bacterial infections, like sinusitis, bronchitis, pneumonia, ear infections, etc. Treatment includes antibiotics and possibly periodic intravenous gammaglobulin infusions.
Regarding your wife's HIV disease, the rise in CD4 counts is encouraging. Hopefully her viral load is low or non-detectable on her Combivir + Kaletra regimen. Working closely with a knowledgeable HIV specialist is crucial.
As for your wife's fatigue, there are many potential causes, including:
1. HIV itself. This should improve as the virus comes under better control with her medications.
3. Infections. Due to her Common Variable Immunodeficiency your wife is more prone to bacterial infections. Immunodeficiency from her HIV infection may make her more prone to other types of infections as well.
4. Hormonal problems.
6. Anemia. This can often be associated with fatigue. Your wife has several possible causes of anemia, including iron deficiency, AZT-induced anemia, and anemia of chronic disease, which can be caused by HIV itself.
Steve, you and your wife need to discuss her various medical conditions in detail with an HIV specialist, and develop a plan to evaluate and treat her fatigue, as well as her HIV, Common Variable Immunodeficiency, and low iron. These are all very treatable conditions.
Swollen Lymph nodes
Can you have anemia based on just abnormally low Hematocrit?
- Blood In Semen After Sex With Stripper Condom Broke Worried I Have HIV
- Enlarged Lymph Nodes After Blowjob Worried I Have HIV
- Itchy Rash After Sex With Hooker Sign Of HIV AIDS
- Itchy Skin After Precum Touching Vagina Sign Of HIV AIDS
- Oral Ulcers After Drinking Water Sign Of HIV AIDS
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.